Alert archive / Washington / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 9, 2024, 1:30 PM PDT for 5 counties in Washington. It took effect at Jul 10, 2024, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2024, 1:30 PM PDT (20:30 UTC)
- In effect from
- Jul 10, 2024, 2:00 PM PDT
- Expired
- Jul 10, 2024, 11:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Chelan County, WA, Douglas County, WA, Grant County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 149 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3021 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271 WWUS86 KOTX 092030 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 130 PM PDT Tue Jul 9 2024 ...HOT, DRY, UNSTABLE CONDITIONS ALONG THE EAST SLOPES OF THE CASCADES TODAY... ...RED FLAG WARNING FOR WIND AND LOW HUMIDITY WEDNESDAY AFTERNOON AND EVENING IN CENTRAL WASHINGTON... WAZ696-697-100630- /O.UPG.KOTX.FW.A.0003.240710T2100Z-240711T0600Z/ /O.NEW.KOTX.FW.W.0004.240710T2100Z-240711T0600Z/ /O.CON.KOTX.FW.W.0003.000000T0000Z-240710T0600Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- 130 PM PDT Tue Jul 9 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR HOT,DRY, AND UNSTABLE CONDITIONS FOR THE EAST SLOPES OF THE CENTRAL AND NORTHERN CASCADES (FIRE WEATHER ZONES 696, 697)... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EAST SLOPES OF THE CENTRAL AND NORTHERN CASCADES (FIRE WEATHER ZONES 696, 697)... The National Weather Service in Spokane has issued a Red Flag Warning for Gusty Wind and low relative humidity, which is in effect from 2 PM to 11 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. This is in addition to the ongoing Red Flag warning for Hot, Dry, and Unstable conditions that is in effect today until 11 pm tonight. * Affected Area: Fire Weather Zone 696 East Washington Central Cascades (Zone 696) and Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697). * Winds: West 10 to 20 mph with gusts up to 35 mph. * Relative Humidities: 7 to 20 percent in the valleys and 20 to 32 percent over the higher terrain. * Temperatures: High temperatures 100 to 108 in the valleys, 80s and 90s in the mountains. * Impacts:hot, dry, and unstable conditions through 11 pm tonight then wind on Wednesday will lead to the potential for rapid fire growth on any new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ703>707-100630- /O.UPG.KOTX.FW.A.0003.240710T2100Z-240711T0600Z/ /O.NEW.KOTX.FW.W.0004.240710T2100Z-240711T0600Z/ Okanogan Valley (Zone 703)-Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- 130 PM PDT Tue Jul 9 2024 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY, METHOW VALLEY, FOOTHILLS OF THE CENTRAL WASHINGTON CASCADES, AND WESTERN COLUMBIA BASIN (FIRE WEATHER ZONES 703,704,705,706,707)... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 2 PM to 11 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 706) and Fire Weather Zone 707 Western Columbia Basin (Zone 707). * Winds: West 10 to 20 mph with gusts up to 35 mph. * Relative Humidities: 8 to 14 percent. * Temperatures: Up to 106. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ698-100600- /O.CON.KOTX.FW.W.0003.000000T0000Z-240710T0600Z/ East Washington North Cascades (Zone 698)- 130 PM PDT Tue Jul 9 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR THE EAST SLOPES OF THE CENTRAL AND NORTHERN CASCADES (FIRE WEATHER ZONES 696, 697, 698)... * Affected Area: Fire Weather Zone 698 East Washington North Cascades (Zone 698). * Relative Humidities: 8 to 23 percent. * Temperatures: High temperatures 97 to 104 in the valleys, 80s and 90s in the mountains. * Impacts:Hot, dry, and unstable conditions will lead to the potential for rapid fire growth on any new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of hot, dry, and unstable conditions can contribute to extreme fire behavior. && $$
4 follow-up statements
377 WWUS86 KOTX 100613 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1113 PM PDT Tue Jul 9 2024 ...HOT, DRY, UNSTABLE CONDITIONS ALONG THE EAST SLOPES OF THE CASCADES TODAY... ...RED FLAG WARNING FOR WIND AND LOW HUMIDITY WEDNESDAY AFTERNOON AND EVENING IN CENTRAL WASHINGTON... WAZ696-697-101415- /O.EXP.KOTX.FW.W.0003.000000T0000Z-240710T0600Z/ /O.CON.KOTX.FW.W.0004.240710T2100Z-240711T0600Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- 1113 PM PDT Tue Jul 9 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY FOR HOT,DRY, AND UNSTABLE CONDITIONS FOR THE EAST SLOPES OF THE CENTRAL AND NORTHERN CASCADES (FIRE WEATHER ZONES 696, 697)... ...RED FLAG WARNING HAS EXPIRED FOR HOT,DRY, AND UNSTABLE CONDITIONS FOR THE EAST SLOPES OF THE CENTRAL AND NORTHERN CASCADES (FIRE WEATHER ZONES 696, 697)... * Affected Area: Fire Weather Zone 696 East Washington Central Cascades (Zone 696) and Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697). * Winds: West 10 to 20 mph with gusts up to 30 mph. * Relative Humidities: 7 to 20 percent in the valleys and 20 to 32 percent over the higher terrain. * Temperatures: High temperatures 100 to 108 in the valleys, 80s and 90s in the mountains. * Impacts: Hot, dry, and unstable conditions through 11 pm tonight then wind on Wednesday will lead to the potential for rapid fire growth on any new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ698-100715- /O.EXP.KOTX.FW.W.0003.000000T0000Z-240710T0600Z/ East Washington North Cascades (Zone 698)- 1113 PM PDT Tue Jul 9 2024 ...RED FLAG WARNING HAS EXPIRED FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR THE EAST SLOPES OF THE CENTRAL AND NORTHERN CASCADES (FIRE WEATHER ZONES 698)... Conditions will remain hot and dry through Wednesday. $$ WAZ703>707-101415- /O.CON.KOTX.FW.W.0004.240710T2100Z-240711T0600Z/ Okanogan Valley (Zone 703)-Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- 1113 PM PDT Tue Jul 9 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY, METHOW VALLEY, FOOTHILLS OF THE CENTRAL WASHINGTON CASCADES, AND WESTERN COLUMBIA BASIN (FIRE WEATHER ZONES 703,704,705,706,707)... * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 706) and Fire Weather Zone 707 Western Columbia Basin (Zone 707). * Winds: West 10 to 20 mph with gusts up to 35 mph. * Relative Humidities: As low as 8 percent. * Temperatures: Up to 108. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
843 WWUS86 KOTX 101119 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 419 AM PDT Wed Jul 10 2024 ...RED FLAG WARNING FOR WIND AND LOW HUMIDITY WEDNESDAY AFTERNOON AND EVENING IN CENTRAL WASHINGTON... WAZ696-697-703>707-102000- /O.CON.KOTX.FW.W.0004.240710T2100Z-240711T0600Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- 419 AM PDT Wed Jul 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY, METHOW VALLEY, CENTRAL WASHINGTON CASCADES, AND WESTERN COLUMBIA BASIN (FIRE WEATHER ZONES 696,697,703,704,705,706,707)... * Affected Area: Fire Weather Zone 696 East Washington Central Cascades (Zone 696), Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 703 Okanogan Valley (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 706) and Fire Weather Zone 707 Western Columbia Basin (Zone 707). * Winds: West 10 to 20 mph with gusts up to 35 mph. * Relative Humidities: 8 to 16 percent in the valleys and 16 to 22 percent over the higher terrain. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and hot temperatures can contribute to extreme fire behavior. && $$
440 WWUS86 KOTX 101702 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1002 AM PDT Wed Jul 10 2024 ...RED FLAG WARNING FOR WIND AND LOW HUMIDITY THIS AFTERNOON AND EVENING IN CENTRAL WASHINGTON... WAZ696-697-703>707-110600- /O.CON.KOTX.FW.W.0004.240710T2100Z-240711T0600Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- 1002 AM PDT Wed Jul 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY, METHOW VALLEY, CENTRAL WASHINGTON CASCADES, AND WESTERN COLUMBIA BASIN (FIRE WEATHER ZONES 696,697,703,704,705,706,707)... * Affected Area: Fire Weather Zone 696 East Washington Central Cascades (Zone 696), Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 703 Okanogan Valley (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 706) and Fire Weather Zone 707 Western Columbia Basin (Zone 707). * Winds: West 10 to 20 mph with gusts up to 35 mph. * Relative Humidities: 7 to 16 percent in the valleys and 16 to 26 percent over the higher terrain. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and hot temperatures can contribute to extreme fire behavior. && $$
790 WWUS86 KOTX 110601 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1101 PM PDT Wed Jul 10 2024 WAZ696-697-703>707-110715- /O.EXP.KOTX.FW.W.0004.000000T0000Z-240711T0600Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- 1101 PM PDT Wed Jul 10 2024 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY, METHOW VALLEY, CENTRAL WASHINGTON CASCADES, AND WESTERN COLUMBIA BASIN (FIRE WEATHER ZONES 696,697,703,704,705,706,707)... Elevated fire weather conditions will continue into Thursday near the Cascades, but the combination of winds and low relative humidity is not expected to continue at this time. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 9, 10:42 AM PDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 9, 10:42 AM PDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1042 AM PDT Tue Jul 9 2024
.SYNOPSIS...
Hot temperatures will continue through the upcoming week. The
hottest days will be today and Wednesday with widespread triple
digit heat. Breezy to gusty winds return Wednesday with increasing
fire weather concerns. Slightly cooler temperatures arrive
Thursday and Friday, before warming up again this weekend.
&&
.DISCUSSION...
...ONGOING HEAT WAVE DELIVERING NEAR-RECORD HEAT THROUGH WEDNESDAY...
...INCREASED FIRE WEATHER DANGER THROUGH WEDNESDAY...
- Today and Wednesday will deliver the hottest afternoon highs
and warmest overnight lows.
- Red Flag Warnings and Fire Weather Watches continue for parts of
the region through Wednesday.
- Temperatures cool by 5 to 10 degrees Thursday and Friday, warming
again heading into the weekend.
- No precipitation is in sight.
Today through Wednesday: A strong and persistent high-pressure ridge
will bring hot and dry conditions across the Inland NW. The hottest
days will be today and Wednesday, with most locations seeing
temperatures somewhere between 100 and 110. Nighttime lows will also
be in the upper 60s and 70s. These warmer nighttime temperatures
will not allow those without AC to cool their house much at night.
Make sure to keep an eye on pets, check on elders, and those
sensitive to heat. Winds will increase on Wednesday with gusts up to
30 mph in the lee of the Cascades and Waterville Plateau, decreasing
as you move east towards Spokane. Smoke from the Pioneer Fire will
result in poor air quality near Lake Chelan. Areas outside of there
are likely to see hazy skies but most smoke will remain above the
surface.
A Red Flag Warning continues through Tuesday in the Cascades and
Pioneer Fire due to the hot temperatures, poor overnight recoveries
and unstable conditions. In addition, a Fire Weather Watch continues
for the Cascades and Pioneer on Wednesday, extending into the lee of
the Cascades due to increasing winds as a cold front passes over.
Elevated instability will bring a slight concern for dry lightning.
Thursday through Monday: Behind the passage of the front will lead
to slightly cooler temperatures for Thursday and Friday, with
temperatures 5 to 10 degrees cooler. This will drop most of the high
temperatures into the 90s, still 5 to 10 degrees above normal. With
this cooldown, those without an AC will have a better chance to cool
off their house as nighttime lows will drop into the 50s and 60s.
Temperatures look to rebound over the weekend, warming back up into
the upper 90s to low 100s as weak ridging builds in again. This will
be short-lived as a low in Canada will help flatten the ridge on
Monday, allow temperatures to cool back into the 90s, similar to
Thursday. /KM
&&
.AVIATION...
18Z TAFS: VFR conditions will prevail. Local reductions in
visibility possible near and downwind of Lake Chelan due to smoke
from the Pioneer Fire.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence in
VFR conditions.
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 102 67 104 64 95 61 / 0 0 0 0 0 0
Coeur d'Alene 100 65 101 63 92 60 / 0 0 0 0 0 0
Pullman 99 64 100 62 90 58 / 0 0 0 0 0 0
Lewiston 107 73 109 71 101 67 / 0 0 0 0 0 0
Colville 100 60 102 57 95 55 / 0 0 0 0 0 0
Sandpoint 97 61 98 60 91 55 / 0 0 0 0 0 0
Kellogg 97 71 99 67 89 64 / 0 0 0 0 0 0
Moses Lake 107 67 107 63 99 61 / 0 0 0 0 0 0
Wenatchee 107 75 104 68 97 66 / 0 0 0 0 0 0
Omak 107 69 107 64 100 65 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 10 PM PDT Wednesday for Central Panhandle
Mountains-Northern Panhandle.
Excessive Heat Warning until 10 PM PDT Wednesday for Coeur
d'Alene Area-Idaho Palouse-Lewis and Southern Nez Perce
Counties-Lewiston Area.
WA...Heat Advisory until 10 PM PDT Wednesday for Northeast Mountains-
Okanogan Highlands-Western Chelan County.
Excessive Heat Warning until 10 PM PDT Wednesday for Central
Chelan County-Lower Garfield and Asotin Counties-Moses Lake
Area-Northeast Blue Mountains-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area-Western Okanogan County.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for East Portion of North Cascades National
Park/Lake Chelan National Recreation Area (Zone 697)-East
Washington Central Cascades (Zone 696)-Foothills of Central
Washington Cascades (Zone 705)-Methow Valley (Zone 704)-
Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)-
Western Columbia Basin (Zone 707).
Red Flag Warning until 11 PM PDT this evening for East Portion
of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-East Washington Central Cascades
(Zone 696)-East Washington North Cascades (Zone 698).
&&Nearby
Red Flag Warnings in Washington, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.